Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 33, NWS Baltimore/Washington

April 27, 2011Culpeper County, Madison County, Orange County, Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 27, 2011, 9:40 PM EDT for Culpeper County, Madison County, Orange County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 9:40 PM EDT (01:40 UTC)
Expired
Apr 27, 2011, 10:15 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Culpeper County, VA, Madison County, VA, Orange County, VA

The radar

The Sterling radar (KLWX), 85 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 6:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WFUS51 KLWX 280140
TORLWX
VAC047-113-137-280215-
/O.NEW.KLWX.TO.W.0033.110428T0140Z-110428T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  ORANGE COUNTY IN CENTRAL VIRGINIA...
  MADISON COUNTY IN NORTHWEST VIRGINIA...
  CULPEPER COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1015 PM EDT

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  SOUTHEASTERN MADISON COUNTY...OR 15 MILES SOUTHWEST OF CULPEPER...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOCUST DALE...
  RAPIDAN...
  OAKPARK...
  MITCHELLS...
  FORDSVILLE...
  WINSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3848 7809 3840 7794 3825 7815 3830 7823
TIME...MOT...LOC 0140Z 221DEG 37KT 3830 7814

$$
MANNING
1 follow-up statement
465 
WWUS51 KLWX 280155
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EDT WED APR 27 2011

VAC113-137-280205-
/O.CAN.KLWX.TO.W.0033.000000T0000Z-110428T0215Z/
ORANGE VA-MADISON VA-
955 PM EDT WED APR 27 2011

...THE TORNADO WARNING IS CANCELLED FOR MADISON AND ORANGE
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3847 7808 3840 7794 3835 7802 3840 7809
TIME...MOT...LOC 0155Z 220DEG 35KT 3842 7803

$$

VAC047-280215-
/O.CON.KLWX.TO.W.0033.000000T0000Z-110428T0215Z/
CULPEPER VA-
955 PM EDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR CULPEPER
COUNTY...

AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 6 MILES SOUTHWEST OF CULPEPER...MOVING NORTHEAST
AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3847 7808 3840 7794 3835 7802 3840 7809
TIME...MOT...LOC 0155Z 220DEG 35KT 3842 7803

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 27, 6:38 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 27, 6:38 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT WED APR 27 2011

.SYNOPSIS...
A WARM FRONT IS POSITIONED ACROSS NEW YORK STATE AND NEW ENGLAND.
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
TORNADO WATCH HAS BEEN EXTENDED UNTIL 2 AM TONIGHT. RISK FOR
SEVERE WEATHER INCLUDING THREAT FOR ISOLATED TORNADOES WILL
CONTINUE BEYOND THE END TIME OF THE PREVIOUS WATCH /8 PM/. PREV...

MOIST AND WARM AMS RMNS IN PLACE TDA. OVC SKIES E OF MTNS HAVE
ERODED AND BEEN REPLACED BY INCRG CU FIELD AMID DP MSTR. THETA-E
RDG WILL SHARPEN ACRS ERN ZONES AND LIFT WILL INCR FROM W AS RIGHT
REAR QUADRANT OF JET STREAK OVER OH MOVES SLGTLY EWD THRU THE AFTN.

MODIFIED 12Z KIAD SOUNDING REVEALS MDT CAPE AND BULK SHEAR
SUFFICIENT FOR ORGANIZED CELLULAR CNVCTN. MSTR ADVCTN AT H8-H7 AND
DRY AIR ABV WILL SUPPORT THREAT OF DMGG WINDS AND LRG HAIL. LOW-
LVL HODOGRAPH WILL BE INCRGLY FAVORABLE FOR TORNADOES WITH ANY
SFC-BASED TSTMS.

PCPN LULL IS XPCD LATE THIS EVE BFR ARRIVAL OF CDFNT INTO FCST
AREA. TWO VORTICITY LOBES WILL IMPACT THE FCST AREA TNGT AND TMW.
THE FIRST WILL FUEL SVR TSTM DVLPMT ALONG THE IMPINGING FRONTAL
BNDRY IN WRN ZONES LATE TNGT. THE SECOND WILL CROSS THE RGN
TMW...AND ITS APRCH LKLY WILL SLOW THE EWD PROGRESSION OF THE
CDFNT.

CDFNT WILL CROSS THE RMNDR OF THE FCST AREA LATE THU MRNG-EARLY
THU AFTN WITH RENEWED SVR WX POTENTIAL E OF BLUE RDG.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
WIND SPDS WILL BE QUITE ELEVATED THRU THU AS PRES GRADIENT
TIGHTENS. HAVE OMITTED WIND SHEAR RMKS TNGT SINCE BNDRY LYR WILL
BE WELL-MIXED. TURBULENCE WILL BE COMMON.

TSTMS LKLY THIS AFTN...SPCLY NEAR KMRB/KCHO BUT ARE INCRGLY LKLY
AT RMNG TERMINALS ALSO. TSTMS XPCD ALL TERMINALS LATE TNGT THRU
EARLY THU AFTN. SOME TSTMS COULD BE SVR DURG THIS TIME. CDFNT
CROSSES THRU TERMINALS BY THU AFTN.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...
SMALL CRAFT ADZY RMNS IN EFFECT THRU TNGT ALL ZONES AS PRES
GRADIENT WILL TIGHTEN AND SLY WINDS WILL CHANNEL. GUSTS WILL INCR
THU AS GRADIENT TIGHTENS FURTHER AHEAD OF APRCHG CDFNT. GALE WRNG
WAS ISSUED FOR SRN PORTIONS OF MD CHSPK BAY AND TIDAL POTOMAC RVR.
SMALL CRAFT ADZY RMNS IN EFFECT ELSEWHERE.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES OF 0.5-1.0 FT NOTED ATTM. SLY FLOW WILL
DO NOTHING TO LESSEN THESE DEPARTURES. AS SLY WINDS INCR TNGT AND
TMW...THRESHOLDS MAY BE MARGINALLY EXCEEDED FOR MINOR COASTAL
FLOODING...SPCLY THU MRNG. WILL CONT TO MONITOR FCSTD WATER LVLS.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR VAZ025>028-503-504.
WV...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR WVZ050>052-055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>532-
     535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
     543.
     SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ534-537-543.

&&

PELOQUIN/KRAMAR/JRK
Hazardous weather outlook, Apr 27, 6:35 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED APR 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM LATE TONIGHT FOR THE
OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING. ANY STORMS THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
THE OUTLOOK AREA TOWARD DAYBREAK. A COLD FRONT WILL CROSS THE
AREA LATE TONIGHT. ANY THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS
THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION. SOME STORMS MAY
BE SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE
BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND LIKELY WILL
BE NEEDED LATE TONIGHT AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 2 AM LATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
FOR THE ENTIRE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. STORMS
WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE TONIGHT AND ALSO
COULD BE SEVERE. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY FOR
COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. SOME STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
SOME STORMS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS THURSDAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND LIKELY WILL
BE NEEDED LATE TONIGHT THROUGH THURSDAY.

In the hours before

Local storm report, Apr 27, 7:39 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
739 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 SE MORNINGSIDE        38.82N  76.88W
04/27/2011                   PRINCE GEORGES     MD   TRAINED SPOTTER

            AT LEAST 9 TREE BRANCHES 8-10 INCHES IN DIAMETER AS
            WELL AS A LARGE TREE 18-20 INCHES IN DIAMETER BLOWN IN
            THE DIRECTION FROM ANDREW AFB TOWARD ALLENTOWN ROAD.

&&

EVENT NUMBER LWX1100526

KLW
Local storm report, Apr 27, 7:44 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     1 WNW BRYANS ROAD       38.63N  77.09W
04/27/2011                   CHARLES            MD   BROADCAST MEDIA

            FUNNEL CLOUD REPORTED BETWEEN INDIAN HEAD AND ACCOKEEK

&&

EVENT NUMBER LWX1100527

KLW
Special weather statement, Apr 27, 7:55 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT WED APR 27 2011

VAZ050-051-055>057-280130-
ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-KING GEORGE-
INCLUDING THE CITIES OF...CULPEPER...FREDERICKSBURG
755 PM EDT WED APR 27 2011

...STRONG STORMS APPROACHING NORTH CENTRAL VIRGINIA...

TORNADOS HAVE BEEN REPORTED IN CENTRAL VIRGINIA WITH STORMS THAT
ARE MOVING NORTHEAST TOWARDS ORANGE... CULPEPER... STAFFORD...
SPOTSYLVANIA... AND KING GEORGE COUNTIES. PEOPLE IN THESE COUNTIES
INCLUDING THE FREDERICKSBURG AREA SHOULD BE READY TO TAKE COVER
THIS EVENING IF TORNADO WARNINGS ARE ISSUED. KNOW WHERE YOU WILL
SHELTER. THE BEST PLACES ARE IN STURDY HOMES AND SHELTERS IN THE
LOWEST LEVEL AWAY FROM WINDOWS.

STRONG
Special weather statement, Apr 27, 8:02 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT WED APR 27 2011

MDZ009-VAZ031-042-052-501-502-WVZ053-280030-
MONTGOMERY MD-NORTHERN FAUQUIER VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
802 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT MONTGOMERY...NORTHERN FAUQUIER...
CLARKE...LOUDOUN...JEFFERSON...PRINCE WILLIAM/MANASSAS/MANASSAS PARK
AND SOUTHERN FAUQUIER COUNTIES...

AT 802 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF BETHEL...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE MARSHALL...THE PLAINS...HALFWAY...
MIDDLEBURG...HUGHESVILLE...OATLANDS AND HAMILTON.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3918 7789 3912 7741 3866 7780 3874 7801
TIME...MOT...LOC 0002Z 208DEG 50KT 3879 7785

KRAMAR/SBK
Special weather statement, Apr 27, 8:51 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT WED APR 27 2011

VAZ037>039-280115-
GREENE VA-MADISON VA-ALBEMARLE VA-
851 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON AND ALBEMARLE
COUNTIES...

AT 851 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF FREE UNION...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE AND MADISON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3859 7831 3846 7817 3807 7846 3816 7867
TIME...MOT...LOC 0051Z 211DEG 48KT 3819 7850

MANNING
Special weather statement, Apr 27, 8:56 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT WED APR 27 2011

MDZ004-005-280130-
CARROLL MD-FREDERICK MD-
856 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT CARROLL AND FREDERICK COUNTIES...

AT 856 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALKERSVILLE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE THURMONT...EMMITSBURG AND TANEYTOWN.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3937 7731 3942 7750 3973 7743 3972 7696
TIME...MOT...LOC 0056Z 204DEG 53KT 3952 7737

KRAMAR/SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:02 PM EDTSpecial Weather StatementLWXFauquier, Loudoun28 min
Apr 27, 8:12 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania28 min
Apr 27, 8:19 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William36 min
Apr 27, 8:20 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville25 min
Apr 27, 8:28 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren19 min
Apr 27, 8:30 PM EDTTornado WarningLWXOrange, Spotsylvania30 min
Apr 27, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison24 min
Apr 27, 9:24 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford18 min
Apr 27, 10:00 PM EDTTornado WarningLWXCulpeper, Fauquier30 min
Apr 27, 10:28 PM EDTTornado WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park47 min
Apr 27, 10:39 PM EDTSpecial Weather StatementLWXHighland111 min
Apr 28, 12:04 AM EDTSevere Thunderstorm WarningLWXHighland71 min
Apr 28, 12:05 AM EDTFlash Flood WarningLWXHighland5 hr
Apr 28, 1:09 AM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham66 min
Apr 28, 1:29 AM EDTSevere Thunderstorm WarningLWXFrederick35 min
Apr 28, 1:33 AM EDTFlash Flood WarningLWXRockingham, Shenandoah4 hr
Apr 28, 2:07 AM EDTTornado WarningLWXAugusta, City of Staunton42 min
Apr 28, 2:10 AM EDTSevere Thunderstorm WarningLWXFrederick, Page, Rockingham, Shenandoah, Warren65 min
Apr 28, 2:24 AM EDTTornado WarningLWXShenandoah25 min
Apr 28, 2:53 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg36 min
Apr 28, 2:59 AM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, Warren, City of Winchester62 min
Apr 28, 3:04 AM EDTFlash Flood WarningLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 1 more7 hr
Apr 28, 3:09 AM EDTSpecial Weather StatementLWXAugusta36 min
Apr 28, 3:19 AM EDTTornado WarningLWXAugusta, City of Staunton41 min
Apr 28, 3:23 AM EDTTornado WarningLWXClarke, Frederick, Page, Shenandoah, Warren39 min
Apr 28, 3:50 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg40 min
Apr 28, 3:54 AM EDTTornado WarningLWXClarke, Frederick, City of Winchester34 min
Apr 28, 4:26 AM EDTTornado WarningLWXFauquier, Page, Rappahannock, Warren23 min
Apr 28, 4:32 AM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, City of Charlottesville, City of Waynesboro28 min
Apr 28, 4:44 AM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Rappahannock and 1 more46 min
Apr 28, 5:09 AM EDTSpecial Weather StatementLWXLoudoun51 min
Apr 28, 5:35 AM EDTTornado WarningLWXLoudoun26 min
Apr 28, 5:50 AM EDTTornado WarningLWXCulpeper, Fauquier, Prince William, Rappahannock40 min
Apr 28, 6:05 AM EDTSpecial Marine WarningLWX55 min
Apr 28, 6:37 AM EDTTornado WarningLWXLoudoun38 min
Apr 28, 7:27 AM EDTFlash Flood WarningLWXLoudoun5 hr
Apr 28, 8:01 AM EDTFlash Flood WarningLWXClarke, Loudoun119 min
Apr 28, 8:45 AM EDTAreal Flood WarningLWXAlbemarle, Clarke, Culpeper, Fauquier, Greene, Loudoun and 3 more6 hr
Apr 28, 9:39 AM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun36 min
Apr 28, 9:45 AM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William101 min
Apr 28, 9:58 AM EDTAreal Flood WarningLWXLoudoun3 hr
Apr 28, 10:03 AM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg42 min
Apr 28, 10:06 AM EDTSpecial Marine WarningLWX84 min
Apr 28, 10:16 AM EDTSpecial Marine WarningLWX59 min
Apr 28, 10:38 AM EDTSevere Thunderstorm WarningLWXKing George52 min
Apr 28, 10:59 AM EDTSpecial Marine WarningLWX81 min
Apr 28, 11:38 AM EDTCoastal Flood AdvisoryLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more7 hr
Apr 28, 3:34 PM EDTSmall Craft AdvisoryLWX37 hr
Apr 28, 4:07 PM EDTSpecial Marine WarningLWX53 min
Apr 28, 4:15 PM EDTSpecial Marine WarningLWX60 min
Apr 28, 4:51 PM EDTSpecial Marine WarningLWX36 min

Nearby

Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.